Alert archive / New York / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Binghamton, NY

July 3, 2020Oneida County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 3, 2020, 1:50 PM EDT for Oneida County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2020, 1:50 PM EDT (17:50 UTC)
Expired
Jul 3, 2020, 4:13 PM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 81 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WGUS51 KBGM 031750
FFWBGM
NYC065-032045-
/O.NEW.KBGM.FF.W.0004.200703T1750Z-200703T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Binghamton NY
150 PM EDT Fri Jul 3 2020

The National Weather Service in Binghamton has issued a

* Flash Flood Warning for...
  Southeastern Oneida County in central New York...

* Until 445 PM EDT.

* At 149 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Utica, Rome, Kirkland, Westmoreland, Paris, Deerfield, Floyd,
  Whitesboro, New York Mills and Yorkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4310 7517 4305 7522 4295 7521 4291 7538
      4320 7564 4329 7528

FLASH FLOOD...RADAR INDICATED

$$

DJP
1 follow-up statement
650 
WGUS71 KBGM 032013
FFSBGM

Flash Flood Statement
National Weather Service Binghamton NY
413 PM EDT Fri Jul 3 2020

NYC065-032023-
/O.CAN.KBGM.FF.W.0004.000000T0000Z-200703T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oneida NY-
413 PM EDT Fri Jul 3 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN ONEIDA COUNTY IS
CANCELLED...

The widespread heavy rain has ended. Flooding is no longer expected 
to pose a significant threat. Please continue to heed any remaining 
road closures.

LAT...LON 4310 7517 4305 7522 4295 7521 4291 7538
      4320 7564 4329 7528

$$

MJM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 9:45 AM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 3, 9:45 AM EDT, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
945 AM EDT Fri Jul 3 2020

.SYNOPSIS...
Temperatures will rise through the weekend as a strong ridge
builds towards the Great Lakes. Isolated to scattered showers
and thunderstorms will be possible today,, but shower chances
will decrease for Saturday and Sunday afternoon with surface
ridging continue to build across the region.

&&

.NEAR TERM /THROUGH SATURDAY/...

940 AM update...

We extended light precipitation southward during our morning
update to account for echoes popping up on radar. We could get a
lull in the shower activity along and west of I-81 as the lift
shifts eastward.

We continue to monitor mesoscale conditions for afternoon
thunderstorm development. Clouds are suppressing instability
over the Twin Tiers and Catskills. Sunny breaks to the west
will cause destabilization, and we expect the sunshine to spread
into the Twin Tiers over the next few hours.

420 AM update...

A couple of short wave will cross the region today through
northwesterly cyclonic upper level flow. The first wave, as
seen on water vapor imagery should enter the Saint Lawrence
valley before sunrise this morning and cross Central NY from mid
morning to early afternoon. A second wave will be right on the
heels of the first one and cross the area from mid afternoon to
early this evening.

Hot and humid conditions this afternoon will lead to a build up
of instability will lead to an unstable atmosphere with CAPE
values near 1000 J/kg. Shear will be lacking with only about 20
knots of 0-6 km bulk shear forecasted on the NAM this afternoon,
with some better shear arriving this evening, but likely after
instability will be on the decrease with the loss of heating.
The best instability will be south and east of the region, and
latest CAMs seem to be trending the bulk of the convection just
outside our area as well, however a marginal risk for severe
storms remains across the area as a few isolated storms could
produce damaging wind gusts.

PWATs approach 1 to 2 standard deviations above normal according
to GEFS, but the higher PWATs pool in the Hudson Valley and
remain well east of our area. However, there will be potential
for heavy downpours with any thunderstorms this afternoon, with
the greatest threat being across the Catskills, but still think
the flash flood threat will be low, and further south/east of
our region.

Convection will come to an end this evening around or just after
sunset. A warm and humid night is expected with some valley fog
likely. Surface ridging builds into the area for Saturday and
this will really cut back on the amount of shower and
thunderstorm activity for the afternoon, but can't rule out a
few isolated showers.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Overall, a rather quiet, but very warm short term period is
expected.

High pressure moves east from the Great Lakes Saturday night,
leading to mostly clear skies and light winds. Lows will likely
be in the mid 50s to lower 60s.

Latest model guidance has trended drier for Sunday with high
pressure remaining in control. Precipitation chances have
shifted eastward for now, outside of our area. This will lead to
a mostly sunny day along with very warm temperatures. Highs will
likely be in the mid 80s to lower 90s. Then mostly clear skies
expected for Sunday night with lows in the upper 50s to mid 60s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
The upper level ridge over the Central U.S. will shift eastward
during the long term forecast period. This will lead to
increasing heat and humidity across the area. Daily highs will
likely range from the upper 80s to lower 90s. Dew points will be
on the increase as well, reaching the mid 60s to lower 70s
Tuesday-Thursday. This will lead to heat indices reaching the
mid to upper 90s in some spots, especially in the valleys and
the northern Finger Lakes. Should this trend continue, some heat
advisories may be needed next week.

Diurnally-driven scattered showers and thunderstorms will be
possible each afternoon. Right now, the greatest chance for
afternoon showers and thunderstorms look to be during the mid-
week with a stalled frontal system nearby. Otherwise, generally
mostly sunny skies are expected.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
Stationary front will be set up over the region today with restrictions
possible in isolated to scattered showers and thunderstorms
this afternoon and into this evening. Shower and thunderstorm
activity should diminish around sunset, but there will be a
chance for some fog to develop overnight, especially for any
sites that see a heavy rain shower on station. Confidence
remains low on shower and thunderstorm coverage this afternoon
and likely any pop up showers are going to need to be handled
with amendments if they move over any of the TAF sites.

Outlook...

Friday night through Tuesday...Mainly VFR, but there will be
daily chances for afternoon showers and storms. Patchy river
valley fog during the overnight and early morning hours may
lead to occasional impacts especially at KELM.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK
NEAR TERM...DJP/MPK
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...MPK
Hazardous weather outlook, Jul 3, 4:45 AM EDT, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
445 AM EDT Fri Jul 3 2020

NYZ015>018-022>025-036-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-040845-
Yates-Seneca-Southern Cayuga-Onondaga-Steuben-Schuyler-Chemung-
Tompkins-Madison-Cortland-Chenango-Otsego-Tioga-Broome-Delaware-
Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna-
Luzerne-Pike-Southern Wayne-
445 AM EDT Fri Jul 3 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Thunderstorms will be possible this afternoon into this evening. A
few thunderstorms could produce damaging winds, heavy rain, and
small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

NYZ009-037-040845-
Northern Oneida-Southern Oneida-
445 AM EDT Fri Jul 3 2020

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 3, 1:37 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Binghamton NY
137 PM EDT Fri Jul 3 2020

NYZ037-031900-
Southern Oneida NY-
137 PM EDT Fri Jul 3 2020

...LOCALLY HEAVY RAINFALL WILL AFFECT SOUTHEASTERN ONEIDA COUNTY...

At 137 PM EDT,
Doppler radar indicated locally heavy rainfall across parts of
southeastern Oneida County.

There is a potential for additional rainfall in thunderstorms, which
could cause localized flooding of roads and poor drainage areas.

Locations impacted include...
Utica, Rome, Kirkland, Westmoreland, Paris, Deerfield, Floyd,
Whitesboro, New York Mills and Yorkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4309 7518 4305 7522 4296 7521 4293 7535
      4322 7554 4329 7527
TIME...MOT...LOC 1737Z 180DEG 0KT 4306 7534

DJP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 1:37 PM EDTSpecial Weather StatementBGMOneida83 min
Jul 3, 5:37 PM EDTSpecial Weather StatementBGMSullivan53 min

Nearby

Flash Flood Warnings in New York, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.